Iowa, 2023

Drought in Iowa, February 1 to 28, 2023

February 1 to 28, 2023 · NWS DMX · 8 events in 8 counties and zones

Severe to locally extreme drought persisted through the month of February although conditions did show some improvement given continued wet conditions through the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe to locally extreme drought persisted through the month of February although conditions did show some improvement given continued wet conditions through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jan 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1134 PM CST Tue Jan 31 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 248 PM CST Tue Jan 31 2023

Key Messages:

-Warmer into Wednesday with quiet weather.
-Another push of polar air Thursday with bitter cold wind chills
 once again by Thursday night.
-Warmer into the weekend with little threat of precipitation.

Warm advection has been ongoing since early this morning after one
of the colder nights of the winter season.  Despite the persistent
southwest flow, temperatures are struggling to reach 10 in the north
and to the lower 20s in the south.  Extensive snow cover across the
state is limiting the overall impact of the warming this afternoon.
The warm advection persists into tonight and Wednesday as weak
thermal ridging builds into the Plains.  However, with limited
moisture and forcing, relatively benign conditions are expected
overnight into Wednesday with gradually warming temperatures.

The upper pattern remains broadly west northwest across the central
and eastern CONUS for much of the remainder of the work week before
flattening into the weekend.  Most guidance indicates one more
shortwave dropping southeast into the upper Midwest/Great Lakes area
into Thursday.An associated cold front and surge of polar air once
again pushes into the Midwest and Iowa behind the front on Thursday.
Little precipitation is anticipated with this system as the bulk of
forcing and moisture remains north and east of the state. However,
with temperatures plunging below zero on Thursday night and modest
winds, wind chills are likely to reach advisory criteria late
Thursday night across the northern third to half of the forecast
area.

The thermal trof passes quickly by Friday morning with strong warm
advection underway on Friday evening as the upper flow flattens.
Lows are likely to be reached early Friday evening and then steady
or rise overnight with increasing south winds. Temperatures on
Saturday should respond nicely, especially in the south where snow
cover is minimal. The deeper snowpack in northern Iowa should
limit overall highs with readings not likely pushing much above
the mid 30s and most of the energy goes into melting snow. Surface
flow on Sunday becomes more westerly behind a trof axis, however
the airmass is not considerably cooler with similar highs to
Saturday expected. An upper trof will race east from the Rockies
and into the Plains early next week with a surface boundary
approaching the state late in the day. Moisture races northward in
the strong south flow ahead of the front and may become
sufficient enough in time for the threat of some showers in the
eastern forecast area later in the day. The deterministic GFS and
overseas model both indicate some weak instability is possible in
the far southeast, so a rumble of thunder or two cannot be
discounted at this point. Cooler air then arrives Monday night
into Tuesday on the backside of the system.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1133 PM CST Tue Jan 31 2023

Little change to the forecast with VFR conditions remaining
through the period. Light south to southwest wind overnight that
will become breezy at times Wednesday afternoon before dropping
off again in the evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jan 31, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
229 PM CST Tue Jan 31 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
229 PM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another period of bitter cold wind chills of teens to 20s below
zero return Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Palo Alto

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe to extreme drought occurred in Palo Alto county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Kossuth

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe to extreme drought occurred in Kossuth county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Pocahontas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Extreme drought occurred in Pocahontas county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Humboldt

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Severe to extreme drought occurred in Humboldt county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Sac

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe to extreme drought occurred in Sac county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Calhoun

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Severe to extreme drought occurred in Calhoun county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Webster

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Severe to extreme drought occurred in Webster county in February although this improved to only severe as wet conditions and some thawing allowed infiltration of water into the ground.

Drought, Crawford

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Severe drought occurred in Crawford county in February although wet conditions limited the severe conditions to the far west of the county by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075183, 1075184, 1075185, 1075186, 1075187, 1075188, 1075189, 1075190.